In a demonstration of how crucial it is for tests to be conducted even after a drug is proven safe, the Food and Drug Administration is warning consumers about a drug that might react negatively with another substance.
The organization recently received a report about a person dying after being administered the first dose of fingolimid, a multiple sclerosis drug. After evaluating the circumstances behind that case, the FDA has now said that persons currently on certain medications that help to prevent arrhythmia or who have had a recent stroke or heart attack should probably not take fingolimid, which is used in Novartis and Gilenya.
It could not be proven that in the case studied or other post market and clinical trial data that the fingolimid contributed to any deaths looked into. However, the FDA has expressed concerns that the drug might lead to bradycardia, and recommends that, after the first dose, the person taking the drug be monitored carefully. This monitoring should be even longer, they say, in people who are more at risk of suffering bradycardia.
The FDA says that monitoring should include measurements of blood pressure and pulse rate every hour once the first dose is given. They also think that an electrocardiogram test should be administered both before and after the period of testing is over.